CLINICAL QUERIES: Corticosteroid-induced hyperglycemia
Barbara Freeland DNP, RN, CDE
Martha Funnell MS, RN, CDE

$3.95
Nursing2014
November 2012 
Volume 42  Number 11
Pages 68 - 69
 
  PDF Version Available!

ABSTRACT
One of our patients is receiving corticosteroids as part of her cancer treatment. I was concerned because her blood glucose level was above 300 mg/dL, but another nurse told me not to worry about it. Is this nurse correct?-J.A., UTAHBarbara Freeland, DNP, RN, CDE, and Martha Funnell, MS, RN, CDE, reply: A blood glucose at this level is a concern regardless of the cause. Patients at this level usually experience signs and symptoms of hyperglycemia including severe fatigue, nausea, blurred vision, polydipsia, and polyuria, and can become dehydrated very quickly. An additional reason for concern is that glucose readings at that level aren't consistent with the American Diabetes Association's Standards of Care for Hospitalized Patients, which define hyperglycemia as any blood glucose reading greater than 140 mg/dL.1Glucocorticoids are often prescribed for patients with cancer for various reasons as part of the treatment or to manage symptoms such as nausea and anorexia.2 Steroids stimulate glucose production by the liver and inhibit peripheral glucose uptake, resulting in insulin resistance.2 If the pancreas isn't able to make enough insulin to compensate, hyperglycemia can occur. The higher the total dose and the longer the duration of steroid therapy, the more likely it is that glucose levels will become elevated.3Hyperglycemia is a common adverse reaction of steroid therapy, affecting 20% to 50% of patients without a history of diabetes.4 In addition, glucose levels are often elevated among patients with prediabetes and previously well-controlled diabetes during steroid therapy.A glucose level greater than 200 mg/dL is associated with acute inflammation and endothelial dysfunction in patients without diabetes as well as those with type 2 diabetes, and it can lead to atherosclerosis or its complications.5 The immune response is also adversely affected, further reducing an already-immunocompromised patient's ability to fight a potentially life-threatening infection. At

Purchase Now !

To purchase this item, follow the instructions below. If you’re not already logged in, be sure to enter your login information below to ensure that your item is saved to your File Drawer after you purchase it.

Not a member? Join now for Free!


Cost:$3.95
1) If you're not already logged in, enter your information below to save this item in your File Drawer for future viewing.

User name:


Password


Forgot your user name or password?
2)  If you have a coupon or promotional code, enter it
here.(If not, just click Continue.


Digital Coupon: (optional)

3)  Click Continue to go to the next screen, where
you'll enter your payment details.






jQuery UI Accordion - Default functionality

For life-long learning and continuing professional development, come to Lippincott's NursingCenter.

Nursing Jobs Plus
Featured Jobs
Recommended CE Articles Recommended Nursing Articles

Dogs as Pets, Visitors, Therapists and Assistants
Home Healthcare Nurse, November/December 2014
Free access will expire on January 5, 2015.


Tracheostomy Care
Nursing2014 Critical Care, November 2014
Free access will expire on December 22, 2014.


Effective management of ARDS
The Nurse Practitioner, 13December 2014
Free access will expire on December 22, 2014.


More Recommended Articles

Subscribe to Recommended Articles

Evidence Based Practice Skin Care Network NursingCenter Quick Links What’s Trending Events